Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 248, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 27, 2017, 5:00 AM CDT for 5 counties in Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2017, 5:00 AM CDT (10:00 UTC)
- Expired
- Aug 27, 2017, 5:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, Merrick County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2601 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
The text
As transmitted.
282
WUUS53 KGID 271000
SVRGID
NEC035-059-081-121-185-271045-
/O.NEW.KGID.SV.W.0248.170827T1000Z-170827T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
500 AM CDT SUN AUG 27 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Clay County in south central Nebraska...
York County in east central Nebraska...
Hamilton County in south central Nebraska...
Fillmore County in south central Nebraska...
Southwestern Merrick County in central Nebraska...
* Until 545 AM CDT
* At 459 AM CDT, severe thunderstorms were located along a line
extending from Marquette to near Stockham to near Deweese, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This line of storms has a history of
downing trees and powerlines.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Saronville and Stockham around 505 AM CDT.
Sutton around 515 AM CDT.
Edgar and Lushton around 525 AM CDT.
Grafton around 530 AM CDT.
Ong around 535 AM CDT.
Geneva, Fairmont, McCool Junction and Benedict around 540 AM CDT.
York, Exeter and Shickley around 545 AM CDT.
Other locations impacted by these severe thunderstorms include
Thayer.
This includes Interstate 80 between mile markers 318 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9828 4105 9827 4105 9737 4035 9737
TIME...MOT...LOC 0959Z 275DEG 28KT 4103 9803 4066 9799 4038 9821
HAIL...<.75IN
WIND...60MPH
$$
Kelley2 follow-up statements
205
WWUS53 KGID 271036
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
536 AM CDT SUN AUG 27 2017
NEC121-271046-
/O.CAN.KGID.SV.W.0248.000000T0000Z-170827T1045Z/
Merrick NE-
536 AM CDT SUN AUG 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERRICK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4036 9811 4066 9800 4103 9807 4105 9804
4105 9737 4035 9737
TIME...MOT...LOC 1036Z 277DEG 19KT 4101 9781 4064 9777 4036 9790
$$
NEC035-059-081-185-271045-
/O.CON.KGID.SV.W.0248.000000T0000Z-170827T1045Z/
Clay NE-York NE-Hamilton NE-Fillmore NE-
536 AM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EASTERN CLAY...YORK...SOUTHEASTERN HAMILTON AND FILLMORE
COUNTIES...
At 536 AM CDT, severe thunderstorms were located along a line
extending from near Polk to near Grafton to near Edgar, moving east
at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lushton around 540 AM CDT.
Fairmont, Shickley, Bradshaw, Benedict and Grafton around 545 AM
CDT.
Other locations impacted by these severe thunderstorms include
Thayer.
This includes Interstate 80 between mile markers 331 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 9811 4066 9800 4103 9807 4105 9804
4105 9737 4035 9737
TIME...MOT...LOC 1036Z 277DEG 19KT 4101 9781 4064 9777 4036 9790
HAIL...<.75IN
WIND...60MPH
$$
Kelley964
WWUS53 KGID 271044
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
544 AM CDT SUN AUG 27 2017
NEC035-059-081-185-271054-
/O.EXP.KGID.SV.W.0248.000000T0000Z-170827T1045Z/
Clay NE-York NE-Hamilton NE-Fillmore NE-
544 AM CDT SUN AUG 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY...YORK...
SOUTHEASTERN HAMILTON AND FILLMORE COUNTIES WILL EXPIRE AT 545 AM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 4036 9811 4066 9800 4103 9807 4105 9804
4105 9737 4035 9737
TIME...MOT...LOC 1044Z 275DEG 28KT 4101 9776 4064 9772 4036 9785
$$
KelleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:39 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 27, 1:39 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Hastings NE 139 AM CDT Sun Aug 27 2017 .SHORT TERM...(Today and tonight) Issued at 138 AM CDT Sun Aug 27 2017 Aloft: NW flow will become almost due N tonight as a ridge and large subtropical high lodges over the Wrn USA with a trof over the E. WV imagery shows a shortwave trof over the Dakota's. The tail end of this trof will cross the CWA today. Surface: A very subtle cool front was dropping S thru Neb. It should be into Nrn KS by midday and to near I-70 by sunset. High pres will then build over the rgn tonight. At 06Z a couple strong-svr tstms were in progress over the Sandhills and rgnl 88D mosaic and IR satellite shows tstms have been increasing over the last 3 hrs. Models are in excellent agreement that these storms will cont SSE into the CWA thru the rest of the overnight hrs and into Sun AM. RAP mesoanalysis indicates 2000-3000 J/kg of MUCAPE. With low-lvl easterlies...deep layer shear is very strong (exceeding 40 kts). We have already seen an elevated supercell. SPC is monitoring the rgn for a possible svr tstm watch. The main question is will these storms maintain their potency as they drop SSE overnight. Given impending tstms...plan to keep this product short. Tstms exit the CWA probably by midday. Late afternoon redevelopment is unlikely as the front will be S into KS. Main fcst concerns for today is how much debris cloudiness will linger behind the tstms? Also concerned about patchy fog potential late Sun night into Mon AM. .LONG TERM...(Monday through Saturday) Issued at 138 AM CDT Sun Aug 27 2017 Dry and quiet wx in NNW or NW flow as a ridge dominates over the Wrn USA with a trof in the E. Slightly cooler than normal temps Mon-Tue...then near normal Wed-Fri. Possibly a little above normal Sat. This week will cont the incredibly comfortable pattern that has dominates since late July. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1230 AM CDT Sun Aug 27 2017 Significant Wx: Brief IFR TSRAs possible until 15Z. Overnight: VFR multi-layered clds as sct shwrs/tstms are developing and/or moving in. There could be a period of IFR VSBYs in +TSRA but there isn't enough certainty to include in the TAFs yet. Winds will be lgt from the E-SE except near TSRAs which could produce G40KT. Confidence: Low Sun: TSRAs could linger into the AM hrs...then probably with decreasing clouds. However...it is very uncertain how much cloudiness will remain in the wake of any storms...but a period of MVFR CIGs is possible. NE-ENE winds around 10 kts. Confidence: Low Sun Eve: VFR with a few altocu possible around 9K ft. Winds becoming lgt/vrbl. There may be some fog issues after 06Z. Further assessment will be necessary for the 12Z TAFs. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Kelley
Hazardous weather outlook, Aug 27, 2:00 AM CDT, 3 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 200 AM CDT Sun Aug 27 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 280700- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 200 AM CDT Sun Aug 27 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Rest of Tonight. Scattered thunderstorms are likely and some storms could be severe. The main threat will be hail up to 2 inches in diameter... but isolated pockets of damaging winds could also occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will continue into Sunday morning but should exit the area by early afternoon. Some of these storms could be severe...with hail up to the size of golf balls the main threat. .SPOTTER INFORMATION STATEMENT... Spotters...please relay reports of hail and wind damage to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Local storm report, Aug 27, 4:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG PLEASANTON 40.97N 99.08W
08/27/2017 BUFFALO NE EMERGENCY MNGR
POWERLINES DOWN IN PLEASANTON. TIME
ESTIMATED.
&&Local storm report, Aug 27, 4:24 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM TSTM WND GST 5 S CAIRO 40.93N 98.59W
08/27/2017 M57 MPH HALL NE MESONET
&&
KELLEYLocal storm report, Aug 27, 4:26 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
426 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND GST 2 ENE KEARNEY 40.71N 99.05W
08/27/2017 M58 MPH BUFFALO NE MESONET
&&
KELLEYLocal storm report, Aug 27, 4:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
442 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST 1 WSW GRAND ISLAND 40.92N 98.38W
08/27/2017 E55 MPH HALL NE TRAINED SPOTTER
ESTIMATED TO BE AROUND 55 MPH.
&&
JMBWLocal storm report, Aug 27, 4:50 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
450 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG RAVENNA 41.03N 98.91W
08/27/2017 BUFFALO NE EMERGENCY MNGR
LARGE TREES DOWN. TREES BLOCKING SOME ROADS.
HEAVY EQUIPMENT WILL BE REQUIRED FOR
CLEANUP. TIME EST FM RADAR.
&&
KELLEYSpecial weather statement, Aug 27, 4:56 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Hastings NE 456 AM CDT SUN AUG 27 2017 KSZ005>007-271030- Jewell KS-Phillips KS-Smith KS- 456 AM CDT SUN AUG 27 2017 ...STRONG WIND GUSTS HEADING FOR JEWELL...SMITH AND PHILLIPS COUNTIES... At 454 AM CDT, National Weather Service meteorologists were tracking a gust front along a line extending from near Cowles to near Franklin to near Orleans. Movement was southeast at 70 mph. This gust front was associated with squall line of thunderstorms over south central Nebraska. Wind gusts up to 50 mph will be possible with the passage of this gust front. These winds will occur well ahead of the thunderstorms which will begin crossing the state line around 530 AM CDT. Strong thunderstorms will be near... Lebanon and Bellaire around 515 AM CDT. Phillipsburg, Agra, Webber and Lovewell State Park around 520 AM CDT. Kensington, Kirwin, Formoso and Montrose around 525 AM CDT. Ionia, Randall and Cedar around 530 AM CDT. LAT...LON 3957 9963 4000 9963 4000 9793 3957 9793 TIME...MOT...LOC 0954Z 324DEG 61KT 4022 9840 4011 9888 4013 9951 Kelley
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:14 AM CDT | Severe Thunderstorm Warning | GID | Valley | 27 min |
| Aug 27, 3:00 AM CDT | Special Weather Statement | GID | Sherman | 45 min |
| Aug 27, 3:17 AM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 43 min |
| Aug 27, 3:35 AM CDT | Special Weather Statement | GID | Buffalo, Hall | 40 min |
| Aug 27, 3:43 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Hall | 47 min |
| Aug 27, 3:46 AM CDT | Special Weather Statement | GID | Polk | 44 min |
| Aug 27, 3:52 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 38 min |
| Aug 27, 3:53 AM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 52 min |
| Aug 27, 3:58 AM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 47 min |
| Aug 27, 4:11 AM CDT | Severe Thunderstorm Warning | GID | Adams, Gosper, Kearney, Phelps | 49 min |
| Aug 27, 4:16 AM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton, Merrick | 44 min |
| Aug 27, 4:30 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall | 27 min |
| Aug 27, 4:32 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Nuckolls, Webster | 43 min |
| Aug 27, 5:02 AM CDT | Special Weather Statement | GID | Adams, Kearney, Phelps | 28 min |
| Aug 27, 5:15 AM CDT | Special Weather Statement | GID | Thayer | 45 min |
| Aug 27, 5:47 AM CDT | Special Weather Statement | GID | Fillmore | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.